In the world of substance misuse, it seems like just when an addictive substance is understood and controlled, a new and often more dangerous substance emerges. This page is designed to encapsulate the latest information, resources, and trainings to keep you up to speed on the substances that are affecting Tennesseans.
Xylazine is a non-opioid tranquilizer that is not approved for use in humans. It’s been linked to an increasing number of overdose deaths in Tennessee and across the nation. In addition to increasing the risk of overdose when mixed with other drugs, it is also known to cause infections, such as abscesses and ulcers.
- Xylazine is usually found in combination with other drugs, including opioids. Naloxone should always be given if overdose is possible
- Fentanyl (or other opioids) in combination with xylazine and other depressants (such as alcohol and/or benzodiazepines) can significantly increase the risk of an overdose.
- Xylazine is not detected in routine toxicology tests, so the extent of its presence in the drug supply is not fully known.
While fentanyl has driven the huge increase in overdose deaths in 2020 and 2021, xylazine emerged in 2021 and 2022 as a substance that was involved in overdose deaths in Tennessee and Nationwide. As a result, officials at the state and federal levels began issuing warnings.
Drug Enforcement Administration Reports Widespread Threat of Fentanyl Mixed with Xylazine | DEA.gov
Office of National Drug Control Policy Designates Fentanyl Combined with Xylazine as an Emerging Threat to the United States
In Tennessee, all deaths from xylazine have involved multiple substances.
Top Substances Identified with Xylazine in Lab Testing (TDH SUDORS Data)
- Delta-9 THC
- Alprazolam (Xanax)
More information about Xylazine
National Institute on Drug Abuse: Xylazine | National Institute on Drug Abuse (NIDA) (nih.gov)
TN Department of Health: Xylazine in Tennessee Infographic
If you think someone is experiencing an overdose, and you have naloxone nearby, do not hesitate to give it to them. Even if the person has been exposed to xylazine, you should still give naloxone because they could be overdosing on fentanyl or another opioid.
Naloxone is a medication that reverses opioid overdose so a person can breathe until EMS arrives. It comes in several forms including nasal sprays and injectable liquids. You can get naloxone from a pharmacy without a prescription. Many insurances including TennCare cover naloxone at a minimal cost.
Free online training on how to use naloxone is available at this link. If you would like more information or a naloxone training for a group/agency, reach out to the Regional Overdose Prevention Specialist (ROPS) who serves your area.
Overdose Reversal Cards
This document is formatted to print 3 cards per page front and back that explain how to recognize an overdose and use naloxone to save a life.
FDA warns about the risk of xylazine exposure in humans (Nov. 8, 2022)
Drug Enforcement Administration Drug and Chemical Evaluation Bulletin
Data and More
TN Department of Health Data Dashboard
This interactive tool contains state, regional, and county level data on fatal overdoses, nonfatal overdoses and drug prescribing.
TN Department of Health Overdose Facts and Figures
This page Includes released reports such as the 2020 Overdose Death Report and the 2021 Annual Overdose Report
For More Information
If you would like to schedule a training for your organization or agency, please contact your local Substance Abuse Prevention Coalition. If you do not have a coalition in your county, contact the Regional Overdose Prevention Specialist who serves your area.
To learn more about the program, please contact:
Manager, State Opioid Response Prevention